Hail, Logan
- When
- May 5, 4:30 AM CST
- Where
- Logan County, 11 mi SSW of Oakley
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.983, -100.928
Dime to penny sized hail covered the sidewalk.
A few thunderstorms developed across Logan and Gove counties around daybreak, producing marginally severe hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
A few thunderstorms developed across Logan and Gove counties around daybreak, producing marginally severe hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at May 5, 2:31 AM CST, 1 hour 59 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 231 AM MDT MON MAY 5 2008 .DISCUSSION... 231 AM MDT MON MAY 5 2008 FORECAST PROBLEMS WILL BE CHANCE OF THUNDERSTORMS/PRECIPITATION THROUGH WEDNESDAY NIGHT AND MAX TEMPERATURES TUESDAY AND WEDNESDAY. SATELLITE CONTINUING TO SHOW AN ACTIVE AND HIGH AMPLITUDE FLOW FROM THE CENTRAL PACIFIC INTO THE WESTERN ATLANTIC. CLOSED LOW HAS DEVELOPED ALONG THE COAST OF CALIFORNIA AS IT CONTINUES TO MOVE SOUTH. BETWEEN THIS SYSTEM AND PERSISTENT UPPER LOW OVER EASTERN/CENTRAL CANADA A RIDGE WAS BUILDING INTO THE AREA. JET WAS INITIALIZED WELL. AT MID LEVELS...THE MODELS SEEMED A LITTLE DRY OVER THE AREA. THE GFS WAS TOO FAR WEST WITH THE CIRCULATION CENTER THE CALIFORNIA COAST WITH THE NAM/UKMET/ECMWF MUCH BETTER. ALSO THE MODELS WERE NOT DEEP ENOUGH OR FAR ENOUGH SOUTH WITH THE BIG UPPER LOW OVER CANADA. THE GFS AND NAM WERE BETTER HERE. THE NAM WAS DOING SLIGHTLY BETTER THAN THE OTHER MODELS ON THE SURFACE WINDS WITH THE ECMWF NEXT IN LINE. THE NAM WAS DOING SLIGHTLY BETTER ON THE LOW LEVEL MOISTURE ALTHOUGH IT WAS NOT PERFECT. THE MODELS STARTED OUT WELL ON LOW LEVEL TEMPERATURES AND WERE CLOSE TO EACH OTHER. WOULD HAVE TO GIVE A SLIGHT ADVANTAGE TO THE NAM/GFS OVER THE UKMET/ECMWF. WILL PREFER A BLEND OF THE NAM/ECMWF ON THE SURFACE WINDS AND GO WITH A BLEND OF THE UKMET/ECMWF MORE ALOFT. THE GFS WAS SUFFERING FROM CONVECTIVE FEEDBACK ISSUES. TODAY/TONIGHT...INITIAL PROBLEM WILL BE IF ANY ELEVATED CONVECTION STARTS VERY LATE. ACCORDING TO THE MODELS IT MAY NOT HAPPEN...IF IT DOES...UNTIL VERY NEAR 12Z. CURRENTLY HAVE NO THUNDERSTORMS IN THE EAST THIS MORNING. WILL MONITOR TRENDS AS LONG AS POSSIBLE BUT WILL PROBABLY END UP HAVING A SLIGHT CHANCE IN THE EAST THIS MORNING. THEN THE QUESTION BECOMES WHERE AND HOW MUCH CONVECTION WILL FIRE THIS AFTERNOON. DRY LINE WILL EXIST NEAR OR WEST OF THE COLORADO BORDER WITH LITTLE CONVERGENCE EAST OF THERE. MID LEVEL LIFT IS WEAK DURING THE DAY. THERE LOOKS TO BE A WEAK SHORTWAVE TROUGH THAT COMES IN FROM NORTHERN NEW MEXICO. QPF PUTS AN EMPHASIS ON THE SOUTHEAST HALF THROUGH THE DAY. ONCE THE CONVECTION STARTS IT WILL CONTINUE TO INCREASE IN CONVERAGE AND INTENSITY THROUGH THE DAY. THIS IS WHERE THE MOST MID LEVEL LIFT IS INDICATED. WITH THE INSTABILITY AXIS OVER THE CENTRAL PORTION. WILL PROBABLY BROADBRUSH WITH THE EAST/SOUTHEAST HAVING THE BEST CHANCE. RIGHT REAR QUADRANT OF THE JET MOVES ACROSS THE AREA DURING THE EVENING. BETWEEN 06Z AND 12Z...THE GFS/UKMET SHOW ANOTHER RIGHT REAR QUADRANT DEVELOPING OVER THE NORTHWEST HALF OF THE FORECAST AREA. MID LEVEL LIFT IS ALSO STRONGER DURING THE NIGHT AS WELL. MODELS CONTINUE TO PUT PRODUCE MORE PRECIPITATION OUT EAST THAN THE WEST. WILL AGAIN FOLLOW THE SAME TREND AS ABOVE. HOWEVER...CONFIDENCE IS THIS PERIOD IS BELOW AVERAGE. TUESDAY/TUESDAY NIGHT...MODELS DIFFER ON THE POSITION OF THE JET BY THE LATE AFTERNOON. THE NAM HAS IT FURTHER EAST AND THE LEFT FRONT QUADRANT AFFECTING THE AREA. THE GFS/UKMET HAVE THE JET AXIS OVER THE WESTERN OR CENTRAL PORTION OF THE FORECAST AREA. BECAUSE OF THE FLOW ALOFT AND WHERE THE LOW IS KICKING OUT FROM ALONG WITH THE 250 MB WARM AIR ADVECTION...BELIEVE THE MODELS ARE TOO FAR NORTH WITH THE LOCATION OF THE SURFACE LOW. BELIEVE IT WILL BE FURTHER SOUTH AND PROBABLY OVER SOUTHEAST COLORADO. THIS WILL MEAN THAT THE DRY LINE/HIGHER DEWPOINTS WILL BE FURTHER WEST THAN DEPICTED. THE MODELS ARE MUCH BETTER WITH THE LOCATION OF THE INCOMING COLD FRONT BY LATE AFTERNOON. THE NAM/ECMWF ARE SLIGHTLY FURTHER NORTHWEST THAN THE GFS/UKMET...AND THIS MAKES SENSE THE FLOW ALOFT. THIS MEANS A BETTER SETUP FOR PRECIPITATION AND PROBABLY SEVERE THUNDERSTORMS. WILL HAVE VERY HIGH CHANCE TO LIKELY DURING THE NIGHT. IN REGARDS TO THE HIGH TEMPERATURES. THERE WILL BE PROBABLY BE A LOT OF CLOUD COVER AT MULTIPLE LEVELS. THERE COULD BE STRATUS IN THE MORNING FOLLOWED BY INCREASING MID AND HIGHER LEVEL CLOUDS AS THE MID AND UPPER LIFT APPROACHES. SO WENT BELOW GUIDANCE. WEDNESDAY/WEDNESDAY NIGHT...MODELS ARE TAKING THE CIRCULATION CENTER A LITTLE FURTHER SOUTH THAN DEPICTED 24 HOURS AGO. THIS MAKES SENSE WITH THE BIG SYSTEM OVER CANADA. ALTHOUGH THE SREF HAS THE SYSTEM FURTHER DURING THE DAY. WILL HAVE THE HIGHEST CHANCE PROBABLY DURING THE MORNING AND THEN DECREASE IT THROUGH THE NIGHT. FRONT LOOKS TO BE COMPLETELY THROUGH OR ALMOST THROUGH THE FORECAST AREA BY THE BEGINNING OF THE DAY. WILL HAVE UPSLOPE WINDS...COOL ADVECTION...CLOUDS AND PRECIPITATION. BELIEVE THE MODELS ARE WAY TOO WARM. THEY UNDERDID THE COLD AIR ADVECTION BEHIND THE LAST SYSTEM. DUE TO MILD MINS...TEMPERATURES WILL NOT HAVE FAR TO RISE TO THE MAXES. BUT NOTHING IS IN PLACE TO WARM THINGS UP...AND WOULD LIKE TO GO A LITTLE COOLER AND MAY END UP HAVING TO. THURSDAY...BASED ON LOW LEVEL EASTERLY FLOW AND CLOUD COVER... LOWERED MAXES A LITTLE FROM THE PREVIOUS FORECAST. THANKS TO ALL FOR COLLABORATION. BULLER && .AVIATION... 1122 PM MDT SUN MAY 4 2008 FOR THE 06Z TAFS...VFR CONDITIONS EXPECTED THROUGH THE ENTIRE FORECAST PERIOD. ISOLATED ELEVATED CONVECTION EXPECTED TO DEVELOP AROUND SUNRISE IN PARTS OF NORTHWEST KANSAS. LOW CONFIDENCE THAT ANY OF THAT ACTIVITY WILL IMPACT TAF SITES...THOUGH AS ACTIVITY SPREADS NNE MONDAY AFTERNOON IT MAY EVENTUALLY REACH KMCK. 24 && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. && WFO GOODLAND
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 210 PM MDT SUN MAY 4 2008 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-051545- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 210 PM MDT SUN MAY 4 2008 /310 PM CDT SUN MAY 4 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE WILL BE A CHANCE OF THUNDERSTORMS AFTER MIDNIGHT TONIGHT OVER THE FAR SOUTH AND EAST PORTIONS OF THE TRI-STATE AREA. THE MAIN THREAT WILL BE CLOUD TO GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY CHANCES THUNDERSTORMS CONTINUE MONDAY AND TUESDAY. ON MONDAY THE MAJORITY OF THE THUNDERSTORM COVERAGE WILL REMAIN OVER THE SOUTH AND EASTERN PORTIONS OF THE TRI STATE AREA. BY TUESDAY COVERAGE WILL INCREASE OVER THE REST OF THE TRI STATE AREA WITH SOME STORMS ON TUESDAY POSSIBLY BECOMING STRONG TO SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. BURTIS
The Goodland radar (KGLD), 79 km away, was scanning. The volume nearest the first event began at 10:30 UTC.
2 hail. Local standard time, as filed.
Dime to penny sized hail covered the sidewalk.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, May 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 85987, 85988.